Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Paducah, KY

October 24, 2001Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2001, 3:49 PM CDT for Mississippi County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 3:49 PM CDT (20:49 UTC)
Expired
Oct 24, 2001, 4:30 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Mississippi County, MO

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 4:10 PM CDTThunderstorm Wind 56 ECountywide, MOThe most significant damage was in and near Charleston, where four homes sustained roof damage. North of Charleston, a barn was blown away, and several other farm buildings were damaged. Elsewhere in the county, a couple of trees were down on Highways N and O.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KPAH 242049
SVRPAH
MOC133-143-201-207-242130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI
  SCOTT COUNTY IN SOUTHEAST MISSOURI
  STODDARD COUNTY IN SOUTHEAST MISSOURI

* UNTIL 430 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEXTER...MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ANNISTON...BERTRAND...
  BLOOMFIELD...CANALOU...CHARLESTON...EAST PRAIRIE...ESSEX...
  MATTHEWS...MINER...MOREHOUSE...SIKESTON AND WYATT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:50 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 24, 1:50 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT WED OCT 24 2001

BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING.

LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES
REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW
ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST
MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS.
ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL
PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE
FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED
: K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES
IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO
GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS
THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS
THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL.
THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND
INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT
WEDNESDAY.  TEMPERATURES...HOWEVER WILL BE COOLER...WITH A
REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON
FRIDAY.

.PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA
THROUGH 7 PM.

JAP

In the hours before

Special weather statement, Oct 24, 12:16 PM CDT, 3 hours 33 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT WED OCT 24 2001

...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS...
ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND
A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS
GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO
OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...UNION...HENDERSON...AND DAVIESS.

IN SOUTHERN ILLINOIS...
JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON...
EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN.

IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.

IN SOUTHEAST MISSOURI...PERRY.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE
THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND
TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL
DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT.

JAP
Special weather statement, Oct 24, 1:45 PM CDT, 2 hours 4 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED OCT 24 2001

...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS...
THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST
MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...
GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...
TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN...
MUHLENBERG...AND TODD.

IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER...
PULASKI...AND MASSAC.

IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER...
WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW
MADRID.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE
PASSAGE OF THE FRONT.

JAP
Local storm report, Oct 24, 2:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    MARBLE HILL               MO   80 MPH WIND GUST
10/24/01   BOLLINGER                      REPORTED BY EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:08 PM CDTSevere Thunderstorm WarningPAHPerry52 min
Oct 24, 2:12 PM CDTSevere Thunderstorm WarningPAHCarter48 min
Oct 24, 2:26 PM CDTTornado WarningPAHPerry34 min
Oct 24, 2:37 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau38 min
Oct 24, 2:40 PM CDTSevere Thunderstorm WarningPAHWayne50 min
Oct 24, 2:58 PM CDTSevere Thunderstorm WarningPAHPerry47 min
Oct 24, 3:05 PM CDTSevere Thunderstorm WarningPAHButler, Ripley40 min
Oct 24, 3:16 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard44 min
Oct 24, 3:49 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard41 min
Oct 24, 4:32 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.